NEW YORK (Reuters Health) Jan 16 - Tumor necrosis factor-alpha (TNF-alpha) blockade in patients with inflammatory arthritis may be a risk factor for demyelinating CNS lesions or other forms of white matter injury, US researchers warn.
Patients receiving anti-TNF-alpha therapy should be monitored for new-onset neurological signs and symptoms suggestive of demyelination, the team recommends. If such signs appear, the drug should be discontinued immediately and the patient should be referred for a thorough neurologic examination, MRI, and lumbar puncture, and perhaps a brain biopsy if the clinical and/or radiographic course is rapidly progressive.
The potential problem came to the attention of Dr. Niveditha Mohan, of Georgetown University Medical Center in Washington, DC, and colleagues when a 48-year-old man was referred with fever, confusion, and gait disturbance after receiving etanercept (Enbrel) for 4 months.
A brain biopsy revealed white matter changes, but no demyelination was visible on MRI. "The final reading of the biopsy was most consistent with a leukoencephalopathy," the researchers report in the December issue of Arthritis & Rheumatism.
They searched the Adverse Events Reporting System (AERS) of the US Food and Drug Administration and identified 19 other patients who developed neurologic symptoms suggestive of demyelination during anti-TNF-alpha therapy (etanercept in 17 patients and infliximab in 2). Eighteen of those patients and the index patient underwent MRI, which showed demyelination in one or more areas of the CNS, or other forms of white matter injury.
The average length of therapy before symptom development was 5 months (range 1 week to 15 months). In all patients, symptoms improved completely or partially after discontinuation of anti-TNF-alpha therapy, and when one patient was rechallenged with etanercept his symptoms recurred.
"A literature search for reports of demyelination associated with other concomitant medications yielded negative results," Dr. Mohan and her associates write.
Therefore, they point out, the association between neurological events and anti-TNF-alpha therapy meets all five primary elements recently proposed as criteria for identifying environmentally associated rheumatic disorders: temporal relationship, lack of alternative explanations, dechallenge, rechallenge, and biological plausibility.
Still, in correspondence with Immunex, the manufacturer of etanercept, the investigators learned that 77,152 patients were exposed to etanercept from November 1998 through May 2000, and symptoms suggestive of a demyelinating disorder were reported for only 9 patients during this period.
Furthermore, the patients "could have had a genetic propensity to develop MS, which may have been exacerbated by the administration of an anti-TNF-alpha agent," the authors point out. There was a prior history of MS or an MS-like syndrome in four patients.
"Clinicians should consider avoiding anti-TNF-alpha therapy in those patients who have a preexisting diagnosis of MS," Dr. Mohan's group recommends, "and should be cautious with its use in those with a strong family history of MS."
Arthritis Rheum 2001;44:2862-2869.
Copyright © 2001 Reuters Ltd
Copyright © 2001 Reuters Ltd